New York, 2017Lake-Effect Snow in New York, February 9 to 10, 2017
February 9 to 10, 2017 · NWS BGM · 2 events in 2 counties and zones
A northwest flow of cold air behind a departing low pressure system brought heavy lake effect snow to portions of north central New York from the late evening of the 9th to the morning of the 10th. Snowfall accumulations ranged from 7 to 14 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A northwest flow of cold air behind a departing low pressure system brought heavy lake effect snow to portions of north central New York from the late evening of the 9th to the morning of the 10th. Snowfall accumulations ranged from 7 to 14 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 9, 6:15 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Feb 9, 6:15 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
615 PM EST Thu Feb 9 2017
.SYNOPSIS...
Cold and windy conditions with lake effect snow expected in the
north tonight and Friday morning. A clipper system will bring
light snow to the area Friday night. Another strong system will
impact the region Saturday night into Monday with a wintry mix
changing to rain, changing to snow.
&&
.NEAR TERM /THROUGH FRIDAY/...
230 pm update...
Main concerns in the near term are focused around the lake effect
snow expected to increase in coverage and intensity this evening and
tonight along the I-90 corridor from near Montezuma and Weedsport
east to Syracuse...and south to Lafayette and Tully. A Lake Effect
Snow Advisory is in effect from 10 pm this evening through 1 pm
Friday for this area.
Quite a challenging forecast for tonight and Friday morning with
potentially significant impacts. There are many different aspects
of the forecast that will determine where the lake effect snow
band sets up and produces accumulating snow in a short period of
time.
Upper trough to the east associated with the coastal low that
brought the heavy snow to portions of srn/central NY and ne PA
earlier today, will continue to slide ewd tonight. As it does a lobe
of Arctic air will be drawn down across the Great Lakes and enhance
conditions within the boundary layer...making it favorable for lake
effect snow. Steep lapse rates within a deep...8kft...mixed layer,
and boundary layer winds from 300 degrees...with a long upstream
lake to lake connection to Lake Huron and Lake Superior will lead to
the development of an intense band of snow tonight.
Short range, high resolution model guidance continues to signal the
development of a narrow band of lake snow from lake
Superior...across Lake Huron and Lake Ontario into central NY
between 7 and 10 pm this evening. There is some indication that the
band will be somewhat transient and not remain steady over the same
area for an extended period of time. Even slight variations in the
wind direction will move the narrow band 20-30 miles. At this time
it appears the corridor between Seneca Falls and Syracuse will be
most favorable for this snow band. One of the uncertainties that may
be concerning is the inland extent of the band. With such a long
upstream connection...there is some concern that the snow may extend
into portions of the wrn Catskills...and the southern tier of NY.
Will need to monitor conditions and possibly make adjustments if
this looks to be the scenario.
The lake effect parameters for this event look favorable for periods
of heavy snow. A saturated DGZ and steep lapse rates in this layer,
along with a weakly sheared environment and a narrow area of low
level convergence to focus the development...snowfall rates of 1-2
inches per hour are likely tonight and early Friday morning.
The location of the band Friday morning is still somewhat uncertain,
but the I-90 Thruway will likely be getting hit somewhere between
Montezuma and Syracuse close to sunrise. Portions of I-81 south
of Syracuse may also be impacted with heavy snow rates Friday
morning. Travel conditions during this time will likely be
hazardous with snow accumulating on roads quickly and low
visibilities.
A warm air advection regime develops ahead of the next short wave
later in the day on Friday with the lake effect snow winding down
and more clouds moving in from the west along with the leading edge
of more synoptic snow.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
230 PM EST Update...
Friday evening anti-cyclonic flow aloft will be present with a
mid-lvl shortwave drifting across the mid-west. This shortwave will
force a sudo clipper across the northern Great Lakes region and
cause a warm front to lift across the region and isentropic lift
snow showers to develop across the region Friday night/Saturday
morning. The clipper will take a more northern track than normal,
thus the axis of the heavier snow will be further north over the Tug
Hill, and expect a quick burst of 1-2 inches over the area. Snow
from this clipper will move out of the region by mid-morning on
Saturday and the next system to impact the region will be late
Sat night, near midnight.
This next system may be a wintry mix. It is still to far out to be
certain of any precip type. ATTM placed rain, freezing rain, or
sleet as the possible precip type as it appears that there is
significant WAA with this system and it may be significant enough
that we may see some problems. It appears that by mid day on Sunday
that there will be enough WAA that precip will transition over to
rain, and then a cold front will move through the region Sun night
and change precip back over to snow. Because of the uncertainty of
this system, decided to keep it simple at this time. Do not have
forecast ice accumulations attm, but do not expect heavy accumulations
with this system. Will closely monitor this it as it approaches.
This system, Sat night - Sun, is our next key area of focus.
Temperatures will rise into the low 40s and uppr 30s on Sat and
Sun. And range in the uppr teens to low 20s on Sat morning, and
low 30s on Sunday morning.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
230 PM EST Update...
An unsettled weather pattern continues for the extended period.
Sunday a shortwave trough will swing across the Great Lakes region
and generate cyclogenesis over the mid-west on Sunday (mentioned
above). This area of low pressure system will slowly move across
central NT Sunday/Monday and generate lake effect snow showers
across the region Sunday evening. These lake effect showers are
expected to linger across the area through Monday night. On
Tuesday, another system is forecast to quickly follow within it's
wake and bring additional snow showers across NEPA and central
NY. Lake effect snow showers are expected to develop behind this
system and could possibly linger over the region through the
weekend.
&&
.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
A lake effect snow band will develop early this evening and move
into the KSYR terminal. IFR visibilities, as low as 1/4sm early
Friday morning, will prevail in the snow band. Ceilings will
fluctuate between 1200 and 2500 feet.
The periphery of the snow band may touch KRME and KITH from time-
to-time, but the main focus of the band will be over KSYR.
Another storm system will slide across the region late Friday,
bringing snow showers to the terminals. The snow is forecast to arrive
at or around 00z Saturday, outside of the current forecast window.
OUTLOOK...
Friday night...Restrictions likely with light snow.
Saturday and Sunday...A wintry mix, with associated restrictions.
Monday...Restrictions possible in snow showers.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Lake Effect Snow Advisory from 10 PM this evening to 1 PM EST
Friday for NYZ017-018-036.
&&
SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...KAH
LONG TERM...KAH
AVIATION...DJPHazardous weather outlook, Feb 9, 2:40 PM EST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
240 PM EST Thu Feb 9 2017
NYZ017-018-036-101945-
Southern Cayuga-Onondaga-Madison-
240 PM EST Thu Feb 9 2017
...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
1 PM EST FRIDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Lake Effect Snow Advisory starting at 10 pm this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Lake Effect Snow Advisory through 1 pm Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ009-016-025-037-044>046-101945-
Northern Oneida-Seneca-Tompkins-Southern Oneida-Cortland-Chenango-
Otsego-
240 PM EST Thu Feb 9 2017
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This Afternoon and Tonight.
Brief periods of lake effect snow showers may impact the area
tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ015-022>024-055>057-062-PAZ038>040-043-044-047-048-072-101945-
Yates-Steuben-Schuyler-Chemung-Tioga-Broome-Delaware-Sullivan-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
240 PM EST Thu Feb 9 2017
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Lake-Effect Snow, Onondaga
- When
- February 9, 9:00 PM EST to February 10, 2:00 PM EST
- Where
- Onondaga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.006, -76.195 (the zone’s center; the record gives no point)
Snowfall accumulations ranged from 6 to 11 inches with the highest amount in Elbridge.
Lake-Effect Snow, Southern Cayuga
- When
- February 10, 12:00 AM EST to 2:00 PM EST
- Where
- Southern Cayuga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.010, -76.574 (the zone’s center; the record gives no point)
Snowfall accumulations ranged from 10 to 14 inches with the highest amount in Port Byron.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Washington, February 9, 2017$33 million · 1 event
- Avalanche in Idaho, February 9, 20171 death · 1 event
- Tornadoes in Georgia, February 9, 20177 injured · EF2 · 2 events
- Flooding in Wyoming, February 9 to 11, 2017$120,000 · 4 events
- High Wind in Colorado, February 9 to 10, 2017$100,000 · 90 kt wind · 3 events
- Lake-Effect Snow in New York, February 9 to 10, 2017$50,000 · 3 events
- Flash Flooding and Debris Flows in California, February 9, 201750 kt wind · 31 events
- Blizzard and Winter Storm in New York, February 9, 201724 events
- Winter Storm in Massachusetts, February 9, 201721 events
- Winter Storm and High Wind in New Jersey, February 9, 201752 kt wind · 19 events
- Heavy Snow and Winter Weather in New York, February 9, 201718 events
- Blizzard and Winter Storm in Connecticut, February 9, 201715 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682975, 682980.